It is possible for a person to take too many vitamins. Water-soluble vitamins are flushed from the body and do not accumulate in tissues, but fat-soluble vitamins are stored by the body in the liver and in body fat. Overdoses of some vitamins can severely impact your health. Most people do not consume too many vitamins from their diet. Instead, vitamin overdose is more likely from taking large amounts of vitamin supplements.
Video of the Day
The fat-soluble vitamins are vitamins A, D, E and K. These vitamins are absorbed by the small intestine, along with fats in the diet. Because fat-soluble vitamins are stored by your body, it is possible to build up excessive levels of these nutrients, especially when you take vitamin supplements on a regular basis. Overconsumption of vitamins results in a condition called hypervitaminosis and can produce symptoms that range from mild to debilitating.
Vitamin A hypervitaminosis can be acute or chronic. Chronic hypervitaminosis A symptoms include blurred vision, dizziness, headache, irritability, vomiting and nausea. The skin and hair can be affected, leading to hair loss, sensitivity to sunlight and peeling skin. The skin may also take on a yellow color. Hypervitaminosis A can increase calcium levels in the body and may lead to kidney and liver damage. The treatment for hypervitaminosis A is to stop taking supplements that contain the vitamin until the body is able to restore balance.
Taking excessive amounts of vitamin D can cause a buildup of calcium in the blood, resulting in a condition called hypercalcemia. A high calcium level in turn can cause kidney stones and kidney damage. According the National Institutes of Health, or NIH, hypervitaminosis D is usually caused by overconsumption of prescribed forms of vitamin D, rather than over-the-counter supplements. Hypervitaminosis D symptoms include constipation, dehydration, anorexia, vomiting, fatigue and irritability. Chronic hypervitaminosis D can damage the bones and soft tissues.
Vitamins K and E
Vitamin K’s primary function is to promote the activation of blood-clotting factors. While the toxicity level for vitamin K has not been established, high amounts of it can interfere with anticoagulant drugs that are used to thin the blood. Vitamins can also interfere with each other. Taking too much vitamin A can reduce your body’s ability to absorb vitamin K, and large doses of vitamin E decrease the effectiveness of vitamin K’s clotting factors. Oversupplementing your diet with either vitamin A or E can increase the possibility of hemorrhages.
Other vitamins taken in excess can interfere with the function of other vitamins or lead to deficiency or excess of dietary minerals. For instance, vitamin C megadoses may cause the absorption of too much iron and contribute to stomach distress. Large amounts of niacin, also known as nicotinic acid, or vitamin B3, can cause flushing and gastrointestinal distress. These symptoms are usually mild because both vitamin C and vitamin B3 are water-soluble, and your body will quickly excrete any excess of either of these supplements.
Recommended Daily Amount
When you purchase vitamins, always follow the recommended daily amount of vitamin supplementation unless your doctor or other health care practitioner prescribes other dosages. Most vitamins work synergistically, which means they work together to promote good health. Multivitamin supplements are usually balanced carefully to make sure you get the correct proportions of vitamins when you take the recommended dosage.